Sunday, April 24, 2011

ST segment depression: what is the etiology?

This 86 year old woman had syncope.  There is no chest pain or SOB.  She is uncertain of her past medical history.

There is atrial fibrillation and profound ST depression.  What else do you see? What else do you want to know?

Answer below:













Here is the same ECG with some arrows:
The QTc is 387 ms, very short for ischemia.  There are also prominent U-waves (arrows).
Any patient in atrial fibrillation might be on Digoxin.  Etiologies of ST depression with a normal QRS ("primary" ST depression, in contrast to "secondary" ST depression that is due to abnormal QRS such as in LVH, LBBB, RBBB, WPW, hyperkalemia, Brugada, RVH, or paced rhythm) include hypokalemia, digoxin, and ischemia, as well as baseline ST depression of unknown etiology.

Digoxin results in ST depression with a short QT and often with prominent U-waves such as in this case.  Hypokalemia results in a long QT with prominent U-waves.

Ischemia results in ST depression with a relatively long QT, and is likely to be accompanied by ischemic symptoms.  Syncope is not an ischemic symptom; it is a relatively rare sole manifestation of ischemia.

It is important to keep in mind that ST depression due to digoxin happens at therapeutic concentrations, and is not a sign of Dig toxicity.

4 comments:

  1. Would it be prudent to acquire posterior leads on this patient even though the STD extends beyond the typical "reciprocal precordials"?

    ReplyDelete
  2. I would only record posterior leads if I had a moderate to high suspicion of ischemia. So I would say yes if she had chest pain or SOB.

    ReplyDelete
  3. This may be an example of "treat the patient, not the EKG", but with the lateral depressions and the ST elevation in aVr in an elderly lady that may not have traditional symptoms of ischemia, what is your level of concern for severe proximal coronary artery stenosis in this patient? Is it the shorter QT interval or are there other things as well?

    ReplyDelete
  4. The ST depression from Digoxin may also present with ST elevation in aVR. So this does not help. With the absence of ischemic symptoms and the short QT, it is prudent to get frequent serial EKGs and troponins, and admit the patient for observation. But it is appropriate to NOT treat for ACS.

    ReplyDelete